Texas, 2025

Flood and Hail in Texas, April 22 to 23, 2025

April 22 to 23, 2025 · NWS AMA · 15 events in 9 counties and zones

Thunderstorms developed during the afternoon hours of April 22nd east of the dryline. The combination of instability, abundant low level moisture and wind shear allowed storms to become severe and produce hail up to ping pong ball size in the southeast Texas Panhandle.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$207,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Thunderstorms developed during the afternoon hours of April 22nd east of the dryline. The combination of instability, abundant low level moisture and wind shear allowed storms to become severe and produce hail up to ping pong ball size in the southeast Texas Panhandle. A similar setup occurred on April 23rd where the dryline was situated a little further west which allowed for storms to develop across more of the combined Oklahoma and Texas Panhandles. Gusty winds and hail up to tennis ball size occurred on the 23rd as storms moved west.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 22, 12:25 PM CST, 2 hours 31 minutes earlier. Its key messages:

  • Issued at 121 PM CDT Tue Apr 22 2025
  • Thunderstorms will be possible across the eastern and southeastern combined Panhandles this afternoon and through the evening. Large hail and damaging winds are the primary threats.
  • Thunderstorms will be possible from Wednesday through at least Sunday. At least some threat for strong to severe thunderstorms may be present each day. Localized flooding will be possible.
Area forecast discussion, Apr 22, 12:25 PM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
125 PM CDT Tue Apr 22 2025

...New KEY MESSAGES, SHORT TERM, LONG TERM...

.KEY MESSAGES...
Issued at 121 PM CDT Tue Apr 22 2025

- Thunderstorms will be possible across the eastern and
  southeastern combined Panhandles this afternoon and through the
  evening. Large hail and damaging winds are the primary threats.

- Thunderstorms will be possible from Wednesday through at least
  Sunday. At least some threat for strong to severe thunderstorms
  may be present each day. Localized flooding will be possible.

&&

.SHORT TERM...
(This evening through Wednesday night)
Issued at 121 PM CDT Tue Apr 22 2025

As of 12 PM, a dryline is stretched southwest-northeast from south
of Dalhart through eastern Texas county and progressing southeast.
Meanwhile, a cold front is stalling in the northern Oklahoma
Panhandle. Dew points in the 40s to low-50s are being observed east
of the dryline as temperatures warm into the 70s and later this
afternoon into the 80s. As convergence along the dryline sharpens
and daytime heating erodes the cap, isolated to scattered
thunderstorms will be possible along the dryline. Guidance earlier
this morning was progressing the dryline too quickly, but now it
appears to be catching up to the guidance. On the other hand, most
guidance have been underestimating the low-level moisture east of
the dryline, especially in the southeastern TX Panhandle.

Latest thinking is that the initial development could range from
roughly Canyon northeastward to Pampa and Canadian... though there
is definitely a margin of error such that Amarillo could see some of
the initial thunderstorms before they move east. Given that low-
level moisture so far is overperforming, thinking that MLCAPE values
between 750-1250 J/kg will be the norm east of the dryline with
effective shear values between 30-40 kts. This will be enough for
organized multicells and perhaps a supercell or two. Should the
supecell potential pan out, forecast soundings in the vicinity show
wind profiles favorable for splitting supercells. With steep lapse
rates owing to cool temperatures aloft, large hail will be
possible... especially with any supercell that can develop. Won't
entirely rule out a hailstone up to 2" with a more robust supercell,
but that would have to be where the most robust low-level moisture
is located. Otherwise, inverted-V thermo profiles support damaging
winds with wind gusts up to 70 mph possible. There is still a
potential for storms in the southern TX Panhandle to grow upscale
this evening before exiting off to the east-southeast tonight.

Low-level moisture will stream in from the south tonight, and some
clouds are favored to move into portions of the southern and central
TX Panhandle late tonight and into tomorrow morning before
potentially breaking up toward the late morning/early afternoon
hours. A shortwave trough is expected to move toward the Panhandles
tomorrow afternoon, but there are questions regarding how long the
clouds will linger and how much destabilization will occur by the
mid to late afternoon hours when forcing will arrive. Wherever that
happens, strong to severe thunderstorms will be possible as well.
Low-level moisture and the mid to upper-level winds look to be more
favorable tomorrow, suggesting slightly greater severe thunderstorm
potential than today along with at least a very low tornado
threat... though as discussed, it is conditional upon clouds
clearing out early enough in the day.

Vanden Bosch

&&

.LONG TERM ...
(Thursday through next Monday)
Issued at 121 PM CDT Tue Apr 22 2025

The active convective pattern looks to continue through the
extended, and may actually peak this weekend. The flow aloft is
expected to become more amplified as a trough digs across western
NOAM and then slowly shifts across central CA, southern NV,
towards the Four Corners by Sunday. This will promote increased
mid and upper level southwest flow over the Rocky Mountains and
adjacent plains along with better moisture return at the surface.
Impulses in the southwest flow will lead to daily chances for
shower and thunderstorm development which will be augmented by
recovery from previous events and position of the dryline. A cold
front Thursday night could also play into timing and development
of storms. Ingredients will be available for severe storms each
day near the dryline, with shear being on the moderate side at 30
to 40+ knots through the weekend. Saturday looks to have the best
moisture return and dynamics for more widespread storms, but
Sunday actually has the best shear (50+kts Effective Shear) and
overall severe setup right now. Localized flooding may become more
of a concern each day for areas that see multiple rounds of
storms. Split flow ensues Sunday into Monday as the main trough
lifts northeast towards the northern plains while a secondary
trough lags behind across the southwest. The better storm chance
may shift east some, but should remain in the area. The CSU ML
Probabilities page agrees that some portions of the Panhandles
will continue to see severe potential through early next week.

Ward

&&

.AVIATION...
(18Z TAFS)
Issued at 1139 AM CDT Tue Apr 22 2025

VFR conditions are expected through most of this forecast period.
Thunderstorms will possibly develop in the vicinity of KAMA
around mid-afternoon; have therefore included a PROB30 group to
account for that. Strong downdraft winds will be possible with any
thunderstorm that develops today. Otherwise, MVFR ceilings are
expected to move in to KAMA Wednesday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                52  78  55  84 /  10  40  50  50
Beaver OK                  49  79  53  81 /  20  60  70  70
Boise City OK              45  79  50  80 /  10  30  40  40
Borger TX                  53  82  56  87 /  10  50  50  50
Boys Ranch TX              51  81  55  86 /  10  30  50  30
Canyon TX                  52  78  55  84 /  10  40  50  40
Clarendon TX               53  77  56  81 /  50  50  60  60
Dalhart TX                 46  80  50  83 /   0  30  40  30
Guymon OK                  48  80  52  84 /  10  60  50  40
Hereford TX                51  80  54  84 /  20  30  50  40
Lipscomb TX                53  77  55  80 /  30  60  60  70
Pampa TX                   53  77  56  82 /  20  60  60  60
Shamrock TX                53  77  56  79 /  40  60  70  70
Wellington TX              54  78  57  80 /  50  50  70  60

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...52
LONG TERM....07
AVIATION...52
Hazardous weather outlook, Apr 22, 12:27 PM CST, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
127 PM CDT Tue Apr 22 2025

OKZ001>003-TXZ001>020-317-230630-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
127 PM CDT Tue Apr 22 2025

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms will be possible tonight across the southeastern
Texas Panhandle. A strong to severe thunderstorm cannot be ruled
out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms, some of which may be strong to severe, will be
possible across portions of the Panhandles on Wednesday through
Sunday. Large hail and damaging winds are the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Apr 22, 2:24 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Amarillo TX
324 PM CDT Tue Apr 22 2025

TXZ019-222100-
Donley TX-
324 PM CDT Tue Apr 22 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN DONLEY COUNTY
THROUGH 400 PM CDT...

At 324 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Clarendon, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Clarendon and Lelia Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

&&

LAT...LON 3486 10106 3503 10076 3492 10068 3475 10068
      3475 10097
TIME...MOT...LOC 2024Z 238DEG 17KT 3483 10093

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Vanden Bosch
Special weather statement, Apr 22, 2:28 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Amarillo TX
328 PM CDT Tue Apr 22 2025

TXZ018-019-222100-
Donley TX-Armstrong TX-
328 PM CDT Tue Apr 22 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL ARMSTRONG AND
SOUTHWESTERN DONLEY COUNTIES THROUGH 400 PM CDT...

At 327 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Goodnight, or 13 miles southwest of Clarendon, moving
north at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of east central
Armstrong and southwestern Donley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

&&

LAT...LON 3477 10101 3484 10116 3499 10113 3494 10090
TIME...MOT...LOC 2027Z 196DEG 12KT 3486 10111

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Vanden Bosch

The radar

The Amarillo radar (KAMA), 73 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

9 hail, 3 thunderstorm wind, 2 high wind, 1 flood. Local standard time, as filed.

Hail, Donley

When
April 22, 2:56 PM CST to 3:06 PM CST
Where
Donley County, 4.83 mi NW of Clarendon to 1.7 mi E of Clarendon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.970, -100.970

One inch hail fell across Clarendon, from about 4 miles west of town along Highway 287 to the east southeast of town.

Hail, Donley

When
April 22, 3:51 PM CST
Where
Donley County, 11.05 mi S of Clarendon
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.770, -100.900

Hail, Donley

When
April 22, 4:26 PM CST
Where
Donley County, 1.7 mi E of Ashtola
Measured
1 in hail
Reported by
Social Media
Coordinates
35.000, -101.040

Hail, Hemphill

When
April 22, 5:07 PM CST to 5:08 PM CST
Where
Hemphill County, 0.89 mi NW of Canadian to 1.82 mi ESE of Canadian
Measured
1.5 in hail
Property damage
$2,000
Reported by
Social Media
Coordinates
35.910, -100.390

Hail fell across Canadian with penny size hail in town and ping pong ball size hail about two miles southeast of Canadian.

Flood, Donley

When
April 22, 7:20 PM CST to 7:50 PM CST
Where
Donley County, 8.06 mi S of Clarendon to 8.14 mi S of Clarendon
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.813, -100.905

Many dry creeks had fast flowing water in them along Texas Highway 70 between Brice and Clarendon.

High Wind, Collingsworth

When
April 23, 12:26 AM CST
Where
Collingsworth forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.965, -100.270 (the zone’s center; the record gives no point)

The mesonet located six miles southeast of Wellington measured a wind gust of 59mph behind the stratiform rain shield.

Hail, Hansford

When
April 23, 4:17 PM CST
Where
Hansford County, 6.55 mi WNW of Gruver
Measured
1.75 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.320, -101.500

Half dollar to golfball size hail fell to the northwest of Gruver.

Hail, Hansford

When
April 23, 5:20 PM CST
Where
Hansford County, 2.86 mi WSW of Hitchland
Measured
1 in hail
Reported by
Social Media
Coordinates
36.490, -101.350

A few inches of hail accumulated and the largest hailstone was quarter size.

Hail, Hartley

When
April 23, 6:01 PM CST
Where
Hartley County, 0.69 mi N of Hartley
Measured
1 in hail
Reported by
Social Media
Coordinates
35.890, -102.400

Thunderstorm Wind, Hutchinson

When
April 23, 6:35 PM CST
Where
Hutchinson County, 1.38 mi N of Stinnett
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.840, -101.450

The mesonet located two miles north of Stinnett measured a 59mph wind gust.

Hail, Hartley

When
April 23, 6:36 PM CST
Where
Hartley County, 9.69 mi ESE of Hartley
Measured
2.75 in hail
Reported by
Social Media
Coordinates
35.810, -102.250

Thunderstorm Wind, Sherman

When
April 23, 7:09 PM CST to 7:11 PM CST
Where
Sherman County, 15 mi ESE of Lautz
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
36.140, -101.780

The mesonet located nine miles north northeast of Sunray measured a 61mph wind gust at 1909 CST, followed by a 63mph wind gust at 1911 CST.

Hail, Moore

When
April 23, 7:20 PM CST to 7:50 PM CST
Where
Moore County, 4.12 mi SSW of Dumas Muni Arpt to 2.05 mi NNE of Dumas
Measured
2.75 in hail
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
35.800, -102.060

A supercell thunderstorm tracked across Dumas, producing hail up to tennis ball size. Windows were blown out of patrol vehicles due to the hail.

Thunderstorm Wind, Sherman

When
April 23, 7:44 PM CST
Where
Sherman County, 15 mi ESE of Lautz
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
36.140, -101.780

The mesonet located nine miles north northeast of Sunray measured a 70mph wind gust.

High Wind, Gray

When
April 23, 10:49 PM CST
Where
Gray forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

The mesonet located two miles west northwest of Lake McClellan measured a wind gust of 59mph behind a stratiform rain shield.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1254240, 1254242, 1254243, 1254244, 1254246, 1254916, 1254254, 1254255, 1254256, 1254247, 1254257, 1254249, 1254251, 1254250, 1254934.